What do you mean, return to your waves of anxiety? You mean what you had before you took Effexor, or something different? If something different, it may be continuing withdrawal -- symptoms aren't just physiological, they can also create emotional difficulties. If the same, it means you never solved your original problem, you just medicated it, and probably weren't ready to be off medication.
5htp is a metabolite of tryptophan, and manufactures serotonin in the body. There's a good book on it by, I think, Michael Murray, and a good book on natural remedies by Hyla Cass called Natural Highs; he's a naturopath, and she's a psychiatrist at UCLA who uses natural remedies in her practice and research. Usually, if you turn to natural remedies, you'll have to use more than one; the book will help with dosages, but a good naturopath or herbalist would be a good aid to proper usage of natural remedies.
Sounds like The Effexor was doing a pretty good job of controling your anxiety.
Why stop if it was helping? Was the drug making you sick?
I used to take 375Mgs of Effexor a day for 4 years. (then it stopped woking and I had to switch meds)
The withdrawl at that high dosage almost killed me even though I tapered slow. Finnaly when the new antidepressant kicked in my withdrawl faded.